Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2017, 2:12 PM EDT for Morgan County, Perry County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 7, 2017, 2:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morgan County, OH, Perry County, OH
The radar
The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:18 PM EDT | TSTM WND DMG | Somerset, OH | TREES AND POWERLINES DOWN IN SOMERSET |
| Jul 7, 2:30 PM EDT | TSTM WND DMG | New Lexington, OH | MULTIPLE TREES DOWN THROUGHOUT NEW LEXINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
337
WUUS51 KRLX 071812
SVRRLX
OHC115-127-071845-
/O.NEW.KRLX.SV.W.0064.170707T1812Z-170707T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
212 PM EDT FRI JUL 7 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Perry County in southeastern Ohio...
Northwestern Morgan County in southeastern Ohio...
* Until 245 PM EDT
* At 211 PM EDT, a severe thunderstorm was located near Somerset,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Crooksville, Thornville, Junction City and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3977 8208 3977 8199 3975 8197 3959 8226
3960 8237 3964 8238 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1811Z 329DEG 35KT 3983 8239
HAIL...<.75IN
WIND...60MPH
$$
302 follow-up statements
497
WWUS51 KRLX 071827
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
227 PM EDT FRI JUL 7 2017
OHC115-127-071845-
/O.CON.KRLX.SV.W.0064.000000T0000Z-170707T1845Z/
Perry OH-Morgan OH-
227 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL PERRY AND NORTHWESTERN MORGAN COUNTIES...
At 226 PM EDT, a severe thunderstorm was located near New Lexington,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville and
Junction City.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3977 8199 3975 8197 3959 8226 3960 8237
3964 8238 3974 8236 3974 8241 3982 8230
TIME...MOT...LOC 1826Z 325DEG 34KT 3971 8228
HAIL...<.75IN
WIND...60MPH
$$
30180
WWUS51 KRLX 071839
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
239 PM EDT FRI JUL 7 2017
OHC115-127-071848-
/O.EXP.KRLX.SV.W.0064.000000T0000Z-170707T1845Z/
Perry OH-Morgan OH-
239 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3977 8199 3975 8197 3959 8226 3960 8237
3964 8238 3974 8236 3974 8241 3982 8230
TIME...MOT...LOC 1838Z 329DEG 35KT 3965 8217
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:31 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 7, 11:31 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1131 AM EDT Fri Jul 7 2017 .SYNOPSIS... Cold front late today and tonight. Cooler and less humid under high pressure Sunday. Unsettled weather returns mid-week. && .NEAR TERM /THROUGH TONIGHT/... As of 11:30 AM Friday... Previous forecast remains on track. No changes necessary. As of 620 AM Friday... No significant changes made. Tweaked temps, dewpoints and winds into this morning based on current obs and trends. As of 140 AM Friday... Quite a few things to keep track of through the near term period. Currently have lingering showers with upper level trough and vort max, which will lift out to the northeast through the remainder of the pre-dawn. Have high precipitable water in place right now, with values around 2 inches. This is giving some pockets of heavier rain in the stronger showers, however things have generally been on a weakening trend as the vort max and higher Pwats exit east. Tried to trim back POPs to better match current trends. Attention then turns to a cold front approaching from the west. Main goal for today was to tighten up POP gradients. Went mostly dry this morning, with POPs increasing across the NW corner of the forecast area by early afternoon. Anticipate this will be scattered showers and storms associated with the activity over MI/WI right now. May also get a second band that forms across IN and western OH this afternoon. The storms will have a lot of instability to work with -- generally looking at 1000-2000 J/kg MLCAPE in the Mid Ohio River Valley this afternoon. Shear is not as impressive, with 0-6km bulk shear mainly below 30kts this afternoon. It does increase to 30-40kts late this evening as the cold front gets near, but we are losing instability by this point too. Still, with the instability and potential cold pool driven storms expect some stronger storms with damaging winds possible. Forecast soundings show DCAPE topping 1000J/kg this afternoon. The freezing level is pretty high at 13-14kft but cannot rule out hail in the tallest storms. Flash flood guidance is pretty low at 1-2 inches in an hour. But storms should be moving too. Minor water issues are possible...especially if multiple cells move across the same area. However, pwats are also lower this afternoon and evening at 1-1.5 inches, so expect if any water issues do crop up they will be very isolated. Will hold off on a flash flood watch, but mention in HWO. The cold front arrives overnight. The atmosphere should be fairly turned over from the earlier convection, but still maintained scattered showers and storms along the front. Pwats do pool up to near 2 inches again right with the front, but && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 315 AM Friday... The aforementioned cold front associated with an approaching shortwave axis will move through the southern and eastern portions of the area during the first half of Saturday. Lingering low level moisture and favorable low- to mid-level flow ought to generate scattered showers and perhaps thundershowers during the afternoon Saturday. Upper level subsidence and building surface pressure will clear the area out going into the overnight hours and Sunday. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 AM Friday... Northwest flow associated with an eastern Canadian upper-level low will turn more zonal through the period. Fingers of enhanced vorticity pivoting across the area from the northwest will lead to periodic upticks in PoPs, the most significant coming Wednesday. Long range models are favoring the northern portions of our area for these embedded shots of upper- level energy with modest mountain enhancement. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 625 AM Friday... Bouncing conditions in place across the forecast area early this morning as patches of IFR stratus or fog float around. Low confidence in the first few hours, but then better once things clear up by mid morning. Expect VFR for much of the day. MVFR to IFR expected in showers and thunderstorms late today into tonight. Did not include IFR in TAFs yet for late today due to lower confidence in timing. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes may vary this morning. Will likely need to add some IFR in convection for this evening into tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H M H H H H H H H H H M HTS CONSISTENCY H L H H H H H H H H H L BKW CONSISTENCY M M H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H L H H H H H H H M M L CKB CONSISTENCY H M H H H H H H H H H L AFTER 18Z SATURDAY... IFR possible in lingering showers/storms and post frontal stratus into Saturday morning. Dense valley fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MC NEAR TERM...ARJ/MZ SHORT TERM...MC LONG TERM...MC AVIATION...MZ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 131 PM EDT Fri Jul 7 2017 OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour- 131 PM EDT Fri Jul 7 2017 ...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Boone-Clay-Northwest Randolph-Southeast Randolph- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ024-025-033-034-515>524-081745- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 2:07 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017
OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
3965 8237 3968 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:07 PM EDT | Special Weather Statement | RLX | Perry | 23 min |
| Jul 7, 2:35 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Vinton | 25 min |
| Jul 7, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Vinton, Washington | 47 min |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Washington | 39 min |
| Jul 7, 4:25 PM EDT | Special Weather Statement | RLX | Meigs | 50 min |
| Jul 7, 6:07 PM EDT | Special Weather Statement | RLX | Gallia | 23 min |
| Jul 7, 6:17 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Lawrence | 4 hr |
| Jul 7, 7:47 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Meigs, Vinton | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.